Saturday December 3rd 2016

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED

Serotonin Syndrome caused by drug interactions

Serotonin Syndrome causes

In our society of a “there’s a pill for everything” mentality, dangerous drug interactions are often overlooked. In addiction, when patients are feeling the desperation of withdrawal symptoms, we are willing to try anything. Antidepressants, sleeping pills, and other antipsychotics are often prescribed to help patients get through the depression and pain suffered during withdrawal from narcotics.

How can I see if my drugs have interactions?

It’s easier than you think. There are several reputable sites online that are patient friendly and allow you to research your medications. I’ve created a tutorial on YouTube to walk you through the process of checking your own medications for drug interactions. Watch the video, then plug your own prescriptions in to see if they interact with one another. Once you do, take your results to your doctor or pharmacist, and they can provide further explanation.

It’s a short six-minute video that could possibly save your life.

YouTube Preview Image

My personal experience with Serotonin Syndrome

During one of the lowest times in my life while battling grand-mal seizures, migraine headaches, insomnia, and severe depression, hopelessness barely describes my desperation. My illness and depression was still overshadowed by the addiction to narcotics I’d battled, and I became the perfect target for the miracle antidepressants portrayed in television commercials. The Cymbalta commercial had me sold. I was ready to give it a try.

I’m sharing this story, though painful and shameful to recollect, to illustrate just how severe drug interactions can be…. not to mention how easily they are overlooked by medical professionals.

I was driving to a continuing education convention in Hilton Head, South Carolina to earn credit hours toward renewing my pharmacist license. My husband was meeting me there for the weekend for a little beach weekend after my classes were over.

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY GUARANTEED

I’d been on Cymbalta for three weeks and feeling pretty miserable thus far. Cymbalta is in the class of SNRI’s (serotonin-norepinephrine reuptake inhibitor) and takes time for the brain to adjust to. The common side effects that often occur at the onset of Cymbalta treatment are dry mouth, drowsiness, fatigue, nausea and loss of appetite, and constipation. I was fortunate enough to experience them all, and then some. In addition, I woke up to a migraine headache nearly every morning.

The prescription I’d had for years for migraines was Maxalt. It is in the class of “triptan” drugs, which also affect serotonin levels in the brain. My first session of the seminar started at 7:30, and when my alarm went off at 6:30, the migraine alarm in my brain sounded as well. So I took a Maxalt. The next 24 hours proved to the scariest in my life.

As I sat in the seminar learning about new drugs being tested for cancer treatment, I became increasingly unaware of why I was there. It’s odd that I can remember this so well, but it seemed as if I were in a room full of foreigners speaking a language I did not understand. The only word I remember at all was the word “beviacizumab,” a new drug for use in cancer treatment.

As noon approached, everyone begin leaving for lunch, and my husband, David, came and sat down beside me to see what I wanted to do for lunch. I didn’t recognize him as my husband. I knew that I was supposed to know who he was by the way he was talking to me, but I couldn’t put it together. I sat there just staring. In his words, “It was like you were looking right through me, as if I weren’t there at all.”

He walked me outside for some fresh air, and I somehow convinced him to let me stay for the rest of the seminar. I truly didn’t know what else to do. My brain was in a state of total confusion.

At the conclusion of the seminar, he came to get me and had everything in the car packed and ready to head home. I was silent on the three-hour drive home. I knew something was wrong with my brain, and it would be better if I didn’t’ talk. I didn’t want to scare David, though I was petrified.

By the time we arrived home and collected the kids from Grandma’s house, I couldn’t speak if I’d wanted to. The thoughts were in my brain, but would not come out of my mouth. David called the doctor to see if I could be having a stroke or something, but after a few tests determined that wasn’t the case. My youngest daughter, Marlee, was in the bathtub, and I sat in there with her…both of us crying. Yet I didn’t know why.

We lay down in the bed (Marlee beside us) to try to sleep. David put his arms around me to try to comfort me, but by this time I was completely out of touch with reality. But I was able to get a few words out.

“Is this world real?” I asked. “Am I dead or alive? Is Marlee dead or alive? Where am I?”

I was living The Matrix movie. I’d convinced myself that my environment was not real, but a figment of my imagination, or maybe something computer generated. I knew enough to know I was losing my mind and was afraid I’d end up in a straight jacket staring at four white walls. That night was the longest of my life.

By the time the sun came up, my brain began returning to normal. I remembered the hell I’d been in the night before, so I started researching what I’d gone through.

What happened?

I discovered I had suffered a drug interaction between the Cymbalta and Maxalt called serotonin Syndrome. The combination of Cymbalta with the Maxalt caused an overload of serotonin in my brain. The doctor who prescribed the Cymbalta also prescribed my Maxalt. The pharmacy where I picked up the prescription was the same place I had Maxalt filled. I’d been out of retail pharmacy for a few years, and Cymbalta was a new drug I was not yet familiar with. But no one warned or even mentioned the possible drug interaction.

Serotonin Syndrome and drug interactions

Serotonin Syndrome can be a fatal drug interaction and is often overlooked due to the massive amounts of psychotropic drugs prescribed today. Addicts, in their desperate state, tend to throw caution to the wind. They are willing to try anything.

To prevent drug interactions, we as patients must take some responsibility for our own health. We must, in a sense, become our own pharmacist. And with the computer generation we live in, it’s possible.

Tags:

Leave a Reply

3 Responses to “Serotonin Syndrome caused by drug interactions
Laura Menefee
2:40 am March 19th, 2013

Wow! What a great article. Thank you for sharing something so personal and upsetting. This is much needed for others to know. We really do need to be responsible for our own drug interactions as patients but this can be so intimidating, especially if you know nothing about the medical field. Thank you for sharing this and making us more aware. Thank you even more for creating a link to easily compare what drugs we are taking. This is so helpful!

patti
10:34 pm November 5th, 2015

Similar story, except I was on cybalta & fentenal. Also xanax for anxiety, which is also used to treat serotonin syndrome. All symptoms very similar but went on for 7 months and several hospitalizations. Finally diagnosed in June, 2015. Can no longer take any psychotropic meds and became bipolar. Shattered ankle & also could not talk. Muscle rigidity awful. 7 months of delerium. Unconscious at times. Most Drs don’t understand migraine & pain med interference.

Max
4:04 pm August 15th, 2016

Ive been taking cymbalta 30 g for a year now and I’ve had enough. A Dr prescribed me wellbutrin but all I’ve read are horror stories. Can I just wean myself off cymbalta. Take one every other day then 3 days etc?
I just want to try to not be on meds anymore and try a more natural approach by exercising and eating better.

About Celeste Vaughan

Celeste Vaughan is the author of Celestial Prescriptions. She graduated from the USC College of Pharmacy and settled comfortably into her life as a pharmacist, wife, and mom of three children. After 14 years working as a pharmacist, Celeste found herself on the other side of the counter and suffered for 7 years with seizures, depression and prescription drug addiction. On September 25, 2010 God intervened in her life and changed her forever.

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED